Texas, 2009

Hail in Texas, August 16, 2009

August 16, 2009 · NWS LUB · 1 event in 1 county or zone

An isolated thunderstorm developed over the southeastern South Plains of west Texas during the afternoon hours of the 16th. This storm produced large hail in the Post vicinity (Garza County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated thunderstorm developed over the southeastern South Plains of west Texas during the afternoon hours of the 16th. This storm produced large hail in the Post vicinity (Garza County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 16, 2:56 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 16, 2:56 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT SUN AUG 16 2009

.SHORT TERM...
A COLD FRONT RIPPED THROUGH THE AREA THIS MORNING WHICH HAS KEPT
TEMPERATURES ACROSS THE NORTHWESTERN ZONES IN THE 80S. THE RUC HAS
DEPICTED THE FRONTAL POSITION WELL TODAY. THE FRONT WILL THEN
RETREAT BACK TOWARDS THE PANHANDLE THIS EVENING WITH SOUTHERLY
WINDS RETURNING TO THE AREA. STORM CHANCES ARE MUCH LESS TODAY
ACROSS THE FA AS THERE IS LITTLE TO NO MID AND UPPER LEVEL
SUPPORT. HOWEVER...THERE IS SOME FRONTOGENESIS AND SURFACE
CONVERGENCE ALONG THE FRONTAL BOUNDARY WHICH MAY HELP INITIATE
SOME ISOLATED STORMS LATER THIS AFTERNOON. MU CAPES ARE ON THE
ORDER OF 1500-2000 J/KG ACROSS NORTHEASTERN ZONES ALONG WITH BULK
SHEAR VECTORS OF 25 TO 30 KNOTS. THERE IS SOME ELEVATED
INSTABILITY BUT MUCH WEAKER. PRECIPITABLE WATER VALUES ARE STILL
IN EXCESS OF 1.5 INCHES OFF THE CAPROCK AND WITH A LOW LEVEL JET
OF 40+ KNOTS AGAIN THIS EVENING...SOME WEAK ORGANIZATION OF STORMS
MAY BE POSSIBLE OFF THE CAPROCK. JDV

&&

.LONG TERM...
FRONT CONTINUES TO MIX NORTHWARD MONDAY NITE LEAVING THE AREA WITH
SLY FLOW AT THE SURFACE AND SWLY FLOW ALOFT. LACK OF ANY DEFINING
SURFACE FEATURES OR S/W ALOFT WILL ALSO LIKELY PRECLUDE
PRECIPITATION DEVELOPMENT FOR MONDAY NIGHT. TUESDAY CONTINUES TO
PRESENT PROBLEMS WITH REGARDS TO POPS AS MODELS HINT AT A WEAK S/W
MOVING OVER THE AREA AND A WEAK LEE TROF ACROSS THE WRN ZONES. 12Z
RUNS HAVE COOLED TEMPS ALOFT A TAD WITH THE PASSAGE OF THE S/W AND
THIS MIGHT BE ENOUGH TO ALLOW A FEW STORMS TO FIRE ACROSS THE WRN
ZONES. MODELS ALSO HAD A BAD HANDLE ON HOW FAR SOUTH THE COLD
FRONT WOULD MAKE IT SUNDAY SO THERE IS AN OUTSIDE SHOT THE FRONTAL
BOUNDARY COULD BE IN OUR NRN ZONES. OPTED TO PLACE POPS BACK IN
THE FCST EVEN THOUGH MODELS WILL CONTINUE TO BOUNCE BETWEEN
CONDITIONS FAVORABLE AND UNFAVORABLE FOR PRECIP DEVELOPMENT.

FRONT MIXES NORTHWARD ON WEDNESDAY WITH TEMPS A FEW DEGREES WARMER
BEFORE THE NEXT FRONT PUSHES IN FOR THURSDAY. MODELS CONTINUE TO
SHOW GENERAL AGREEMENT WITH THE LOCATION/TIMING OF THE FRONT AND
POP FCST LOOKS GOOD FOR NOW. BIGGEST CHANGE WAS THE 12Z MODELS
HOLD OFF ON BUILDING THE RIDGE BACK OVER THE AREA FOR THE END OF
THE FCST AND NOW KEEP US IN NWLY TO NLY FLOW. OPTED NOT TO CHANGE
THINGS FROM THURSDAY THROUGH THE END OF THE FCST UNTIL MODELS
START TO SETTLE DOWN AND AGREE ON A CONSISTENT SOLUTION.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  93  64  91  64 /  10  10  10  20  20
TULIA         67  94  65  92  68 /  20  10  10  20  20
PLAINVIEW     67  95  65  92  69 /  20  10  10  20  20
LEVELLAND     66  97  66  92  67 /  10  10  10  10  20
LUBBOCK       70  97  69  93  69 /  10  10  10  10  10
DENVER CITY   67  98  65  92  68 /  10  10   0  10  10
BROWNFIELD    67  98  68  93  68 /  10  10   0  10  10
CHILDRESS     73 100  72  98  71 /  20  10  10  20  20
SPUR          71  99  70  95  72 /  20  10  10  10  10
ASPERMONT     75 101  73  97  74 /  20  10   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 4:55 AM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT SUN AUG 16 2009

TXZ021>044-171100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
555 AM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT GENERALLY NORTH OF A BOVINA TO PADUCAH LINE AS A WEAK COLD
FRONT MOVES INTO THE EXTREME SOUTHERN PANHANDLE. SOME OF THE
THUNDERSTORMS WILL BE OF CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF POTENTIAL SEVERE WEATHER.

The radar

The Lubbock radar (KLBB), 72 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garza

When
August 16, 3:50 PM CST
Where
Garza County, 4 mi S of Post
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.122, -101.380

The local broadcast media relayed reports and accompanying photographs of three-quarter inch diameter hail south of Post.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190943.